Reduced immunoglobulin levels in epilepsy patients treated with levetiracetam, lamotrigine, or carbamazepine
Article first published online: 29 NOV 2012
© 2012 John Wiley & Sons A/S.
Acta Neurologica Scandinavica
Special Issue: Nevrodagene 2012
Volume 127, Issue Supplement s196, pages 11–15, January 2013
How to Cite
Reduced immunoglobulin levels in epilepsy patients treated with levetiracetam, lamotrigine, or carbamazepine. Acta Neurol Scand 2013: 127 (Suppl. 196): 11–15. © 2012 John Wiley & Sons A/S., , , , , , .
- Issue published online: 29 NOV 2012
- Article first published online: 29 NOV 2012
- Manuscript Accepted: 21 SEP 2012
The aim of the study was to investigate immunoglobulin levels in patients with epilepsy using the antiepileptic drugs (AED) levetiracetam (LEV), carbamazepine (CBZ), or lamotrigine (LTG).
A total of 211 patients and 80 controls (age: 18–45 years) of both genders were included. The patients had been treated with either LEV (n = 47), CBZ (n = 90), or LTG (n = 74) monotherapy for at least 6 months. Total concentrations of immunoglobulin G (IgG), IgG subclasses (IgG1, IgG2, IgG3, and IgG4), immunoglobulin A (IgA), and immunoglobulin M (IgM) were measured. Smoking, drinking habits, and physical activity were recorded, and body mass index (BMI) was calculated.
A significantly lower total IgG and IgG1 was found in both men and women treated with LTG and in men on CBZ. IgG2 and IgG4 were also lower in LTG-treated women, and IgA and IgM were lower in LTG-treated men. Patients treated with LEV did not differ from the control group.
Low levels of immunoglobulins were found in patients with epilepsy treated with LTG or CBZ. As our group of patients consisted of otherwise healthy young adults, one should be especially aware of a possible effect of AEDs on immunoglobulin levels when treating selected patient groups, for example immunocompromised patients. Immunoglobulin concentrations should be measured in patients treated with LTG or CBZ who experience recurrent infections, and a change in medication should be considered.